Oct 19, 2018 - Sobolev-type inequality with product of norms

Lemma. Let $\Omega \subset \mathbb{R}^N$ be a bounded open set, $N \geq 1$. Let $1 \leq q \leq p \leq \gamma$, and $\gamma \leq p^*$ if $N>p$ and $\gamma<\infty$ if $N < p$. Then there exists $C=C(\Omega,q,p,\gamma)$ such that for any $u \in W_0^{1,p}(\Omega)$ the following inequality is satisfied:

In fact, this inequality easily follows from the general Sobolev inequality just by applying the latter one to each term on the lhs of the former one. (I’m almost sure there could be some investigation of an inequality of this type in the literature, but I was not able to find it.)

There are a couple of things about this inequality:

1) It is just beautiful that the exponents are permuted)

2) If one considers the optimization problem for the constant $C$, then it is possible to see that a corresponding minimizer of

exists and satisfies the convex-concave equation

In fact, such a minimization problem was explicitly considered in connection with the above equation in [1].


Bibliography

  1. Il’yasov, Y. (2005). On nonlocal existence results for elliptic equations with convex–concave nonlinearities. Nonlinear Analysis: Theory, Methods & Applications, 61(1-2), 211-236. 

Sep 25, 2018 - Growth rate of divisor function for odd numbers

Consider the standard divisor function $\sigma_\alpha(n)$ defined as

Assume that $\alpha > 1$. It was proved at least by Gronwall in [1] (yeah, this is the same Gronwall who obtained Gronwall’s inequality) that $\sigma_\alpha(n)$ satisfies

for all $n \in \mathbb{N}$, and this upper bound is achieved. Here $\zeta(\alpha)$ is the Riemann Zeta function.

Recently, thinking with Falko Baustian on one problem, we were partially interested in the asymptotic behaviour of $\sigma_\alpha(n)$ for odd numbers $n$. The natural question is whether we can improve the upper bound for odd $n$’s?

Proposition. Let $\alpha>1$, and let $n \in \mathbb{N}$ be odd. Then

and this upper bound is achieved.

Proof. We will argue sketchely and along the same lines as in [1], pp. 114-116. First, we decompose an arbitrary $n$ into prime factors as

where $p_i$ is a prime, $\lambda_i < \lambda_{i+1}$, and $\nu_i > 0$. Note that since $n$ is odd, we have $p_i \neq 2$.

As in formula (5) of [1], we have

\begin{equation}\label{eq:sigma} \sigma_\alpha(n) = n^\alpha \Pi_{i=1}^k \frac{1-\frac{1}{p_{\lambda_i}^{\alpha(\nu_i+1)}}}{1-\frac{1}{p_{\lambda_i}^\alpha}}. \end{equation}

Since the numerator and denominator in \eqref{eq:sigma} are less than one and since $n$ is odd, we can estimate $\sigma_\alpha(n)$ as

where $p_i$ are consequtive primes $p_1 = 2$, $p_2=3$, etc. Therefore, the desired upper bound is obtained.


  1. Gronwall, T. H. (1913). Some asymptotic expressions in the theory of numbers. Transactions of the American Mathematical Society, 14(1), 113-122.  2 3

Read more...

May 15, 2018 - Eigenvalues of cylinders

Consider a standard 3D cylinder $C_{R,a} := B_R \times [0,a]$, where $B_R \subset \mathbb{R}^2$ is a disk of radius $R>0$, and $a>0$ is the height of the cylinder. It is not hard to see (we will discuss it below) that the spectrum of the Laplace operator on $C_{R,a}$ under zero Dirichlet conditions consists of eigenvalues

where $j_{m,n}$ is the $n$-th positive zero of the Bessel function $J_{m}$ of order $m$. That is, the first term corresponds to the spectrum of $B_R$, and the second term - to the spectrum of $[0,a]$.

Recalling the properties of the spectrum of $B_R$, we know that the multiplicity of any $\lambda_{m,n,k}(R,a)$ can be, at least, one or two. Let us give the following more detailed result whose proof follows directly from the expression of $\lambda_{m,n,k}(R,a)$.

Lemma. Let $R,a>0$. If there exist $m_i,n_i,k_i$, $i=1,2$, such that $\lambda_{m_1,n_1,k_1}(R,a) = \lambda_{m_2,n_2,k_2}(R,a)$, then

In particular, if $R>0$ is fixed, then the set of $a$’s for which the multiplicity of some $\lambda_{m,n,k}(R,a)$ exceeds two is at most countable. The same holds true if we fix $a>0$ and vary $R>0$. Moreover, clearly, analogous assertions can be stated for higher-dimensional cylinders $B_R \times [0,a]$, where a ball $B_R \subset \mathbb{R}^N$.


Read more...

May 3, 2018 - Can the multiplicity be purely geometric?

Yesterday, during a discussion with P. Drabek, I have learned about one nice fact (see Lemma below) on the multiplicity of eigenvalues for the following one-dimensional (nonlinear) eigenvalue problem for the weighted $p$-Laplacian:

\begin{equation}\label{1} \begin{cases} -(a(x)|u’|^{p-2} u’)’ = \lambda b(x) |u|^{p-2}u \quad {\rm in}\ (0,1), \\ u(0) = u(1) = 0, \end{cases} \end{equation}

where $p \geq 2$, $a,b \in C^1(a,b)$, $a,b > 0$ on $(0,1)$. Denote by $\{\lambda_k\}$ a set of eigenvalues of \eqref{1}. (In fact, $\{\lambda_k\}$ is countable, see below.)

Unlike the linear case $p=2$, in the general nonlinear case $p \neq 2$ it is necessary to specify what one means under the multiplicity of an eigenvalue $\lambda_k$. Naturally, there are two types of the multiplicity:

  • Algebraic multiplicity, say $m$, means that there exist $m$ eigenvalues $\lambda_{l}, \dots, \lambda_{l+m-1}$ with $l \leq k \leq l+m-1$ such that
  • Geometric multiplicity, say $m$, means that there exist $m$ distinct eigenfunctions associated with $\lambda_k$. In fact, it is not entirely clear what it should be meant under “distinct”. Definitely, each eigenfunction has to be defined uniquely up to scaling. Moreover, in the linear case $p=2$, the eigenfunctions have to be linearly independent. However, in the case $p \neq 2$, it seems to be unnecessary to demand the linear independency from eigenfuctions. That is, if $u_1$ and $u_2$ are linearly independent and both associated with $\lambda_k$, and, by some chance, $c_1 u_1 + c_2 u_2$ is again an eigenfunction associated with $\lambda_k$ for some $c_1,c_2 \neq 0$, then all three eigenfunctions $u_1$, $u_2$, $c_1 u_1 + c_2 u_2$ can be considered as distinct.

Just by definition, the algebraic multiplicity implies the geometric one. The natural (and seems to be open) question is the converse assertion: Does the geometric multiplicity imply the algebraic one? Surely, this question is worth for a higher-dimensional problem, too.

In this direction, the following interesting result was proved by J. Nečas (see Appendix V, Theorme 1.1, p. 233 in [1]):

Lemma. All eingevalues of \eqref{1} form a countable set $0 < \lambda_1 < \lambda_2 < \ldots$ such that $\lim\limits_{k\to\infty} \lambda_k = \infty$. All (normed) eigenfunctions are isolated. Moreover, each $\lambda_k$ has only a finite number of (normed) eigenfunctions.


  1. Fučik, S., Nečas, J., Souček, J., & Souček, V. (1973). Spectral analysis of nonlinear operators. Springer. 

Read more...

Apr 6, 2018 - A wrong integral criterion for Bourget's hypothesis

Recently, I accidentally stumbled upon the old article [1] which claimed that the Bessel functions $J_{\nu}$ and $J_{\mu}$ have no common positive zero for any positive real orders $\nu, \mu \in \mathbb{R}^+$.

Recall that the same assertion for $\nu, \mu \in \mathbb{N}$ holds true and usually referred as Bourget’s hypothesis, see p.485 in [2].

However, it is quite easy to see that Bourget’s hypothesis fails, in general, if $\nu, \mu \in \mathbb{R}^+$. Thus, the result of [1] is already incorrect. The authors of [1] provided, as a main tool, the following integral criterion for Bourget’s hypothesis:

$J_{\nu}(\lambda) = J_{\mu}(\lambda) = 0$ for some $\lambda, \nu, \mu \in \mathbb{R}^+$ if and only if $\int_0^\lambda \frac{1}{t} J_{\nu}(t) J_{\mu}(t) \, dt = 0$.

This result would be an interesting observation if it were not false. In fact, it is ok in one direction. However, if the integral vanishes, it doesn’t imply the vanishing of $J_\nu$ and $J_\mu$. This can be easily shown numerically by considering, say, $\nu=1$, $\mu=3.2$, and looking for the value of the integral and a common zero (which doesn’t exist) in the interval $(14,15)$.


P.S. Already in 1964 the authors speak about Bourget’s hypothesis as an “old fashion problem”. I feel a bit of shame that, after almost 60 years from [1], I’m still interested in this very outdated problem, especially in connection with multiplicity of Dirichlet eigenvalues in annuli, see the previous post :-)


Bibliography

  1. Kitamura, T., & Tani, T. (1964). On the Bourget’s hypothesis and the non-degeneracy of the zeros of the Bessel functions. Bulletin of the Faculty of Arts and Sciences, Ibaraki University. Natural science, 15, 1-4. http://hdl.handle.net/10109/5360  2 3 4

  2. Watson, G. N. (1944). A treatise on the theory of Bessel functions. Cambridge: The University Press. 

Mar 29, 2018 - Asymptotic relation for zeros of cross-product of Bessel functions

Recently, I’ve submitted a preprint to arXiv, where I studied some properties of zeros of the cross-product of Bessel functions

\begin{equation} \label{eq:cp} J_\nu(R z) Y_\nu(z) - J_\nu(z) Y_\nu(R z), \quad \nu\geq 0, ~R>1. \end{equation}

This research originated from the previous post, where I studied the explicit expression (and value) of the Pleijel constant for the disk; see also this preprint. Recall that the expression for $Pl(B)$ crucially relies on the result of Elbert & Laforgia [1] (see also [2]) on the asymptotic $j_{kx,k}$ as $k\to \infty$ for the zero $j_{kx,k}$ of the Bessel function $J_{kx}$. More precisely, Elbert & Laforgia [1] shown that

where $\iota(x)$ is a unique solution of the intial value problem

In fact, $\iota(x)$ admits a closed-form representation in terms of a solution of a transcendental equation (2.1) in [1]; see also Section 1.5 in [2].

However, if one would like to obtain an explicit expression for the Pleijel constant of annuli in a similar fashion as for the disk, then a similar asymptotic relation as of Elbert & Laforgia but for zeros of \eqref{eq:cp} is needed. (Let me recall that eigenvalues of the Dirichlet Laplace operator on the annulus $A_{R} = \{x \in \mathbb{R}^2:~ 1 < |x| < R\}$ are given by $\lambda_{\nu,k} = a_{\nu,k}^2$, where $a_{\nu,k}$ is the $k$-th positive zero of \eqref{eq:cp}, $\nu \in \mathbb{N}$.) Unfortunately, I was not able to find any appropriate result for $a_{\nu,k}$ in the literature. Moreover, it really seems that the theory of zeros of \eqref{eq:cp} is much much less developed than the theory of zeros of $J_{\nu}$, and only few bounds and asymptotic results are known. (But, from eigenbusiness point of view, zeros of \eqref{eq:cp} are no less important than zeros of $J_\nu$.)


  1. Elbert, Á., & Laforgia, A. (1994). An asymptotic relation for the zeros of Bessel functions. Journal of Mathematical Analysis and Applications, 98(2), 502-511. DOI:10.1016/0022-247X(84)90265-8  2 3

  2. Elbert, Á. (2001). Some recent results on the zeros of Bessel functions and orthogonal polynomials. Journal of computational and applied mathematics, 133(1-2), 65-83. DOI:10.1016/S0377-0427(00)00635-X  2

Read more...

Feb 14, 2018 - Asymptotic multiplicity of eigenvalues

Let $\Omega \subset \mathbb{R}^2$ be a bounded domain with the smooth boundary $\partial \Omega$. Consider the eigenvalues $\lambda_k$ of the Laplace operator on $\Omega$ under zero Dirichlet boundary conditions. Let us denote by $m(\lambda_k)$ the multiplicity of $\lambda_k$.

It was proved by Hoffmann-Ostenhof, Michor and Nadirashvili 1 that $m(\lambda_k) \leq 2k-3$ for any $k \geq 3$. Here, I would like to provide the following Pleijel-type remark about asymptotic behavior of $m(\lambda_k)$ as $k \to \infty$.

Remark. The following inequality is satisfied:

\begin{equation}\label{eq:1} \limsup_{k \to \infty} \frac{m(\lambda_k)}{k} < \frac{8}{j_0^2} - 6 \cdot 10^{-9} = 1.383320546…, \end{equation}

where $j_0$ is the first zero of the Bessel function $J_0$.

Moreover, $m(\lambda_k) \leq 2k-5$ provided

\begin{equation}\label{2} k > \frac{32 \pi j_0^4 |\Omega|}{(j_0^2-4)^2} \left(\inf \left\{\epsilon:~ |{x \in \Omega: d(x,\partial \Omega) < \epsilon}| \geq \frac{(j_0^2-4)|\Omega|}{2j_0^2}\right\}\right)^{-2}. \end{equation}


The inequality \eqref{eq:1} follows from Theorem B of 1 in combination with the result of Pleijel 2 and Bourgain 3.

The estimate \eqref{2} follows from Theorem B of 1 in combination with Theorem 1 (iii) of van den Berg & Gittins 4.


Bibliography

  1. Hoffmann-Ostenhof, T., Michor, P. W., & Nadirashvili, N. (1999). Bounds on the multiplicity of eigenvalues for fixed membranes. Geometric & Functional Analysis GAFA, 9(6), 1169-1188. arXiv:9801090  2 3

  2. Pleijel, Å. (1956). Remarks on Courant’s nodal line theorem. Communications on pure and applied mathematics, 9(3), 543-550. DOI:10.1002/cpa.3160090324 

  3. Bourgain, J. (2015). On Pleijel’s nodal domain theorem. International Mathematics Research Notices, 2015(6), 1601–1612. DOI:10.1093/imrn/rnt241 arXiv:1308.4422 

  4. Berg, M. V. D., & Gittins, K. (2016). On the number of Courant-sharp Dirichlet eigenvalues. Journal of Spectral Theory, 6(4), 735-x745. arXiv:1602.08376 

Feb 12, 2018 - Eigenvalue in a ring with multiplicity 3

A week ago I became really surprised to realize that there are planar rings (annuli) for which there is an eigenvalue of the Dirichlet Laplacian with the multiplicity at least 3. I was quite sure that the situation for rings is the same as for the disk, where the multiplicity of any eigenvalue is either 1 or 2. The latter result is a consequence of Bourget’s hypothesis which states that no Bessel functions $J_\nu$ and $J_{\nu+m}$ with natural $\nu, m$ have common positive zeros. Moreover, in the well-known survey article of Grebenkov and Nguen 1, Section 3.2 (in between (3.7) and (3.8)), it is written that eigenvalues (in rings) are either simple or twice degenerate. This assertion appears to be not true.

So, let us consider the ring $A_r := \{x \in \mathbb{R}^2: r<|x|<1\}$ and the eigenvalue problem

  1. Grebenkov, D. S., & Nguyen, B. T. (2013). Geometrical structure of Laplacian eigenfunctions. SIAM Review, 55(4), 601-667. 

Read more...